Skip to content

Feeling “Weird”

November 18, 2010

One of the joys of Type 1 Diabetes is the constant question you ask yourself – “Am I low?”  Like, always.  Anytime I have the slightest odd feeling, I have to wonder if I’m low or heading that direction quickly.

Take yesterday for example: I ran in the morning and then, despite my best efforts, had a big post-run spike to 260 around 10 AM.  I went ahead and corrected, despite having plenty of insulin on board, and just before lunch I tested at 186.  I ate lunch and as I was pulling out of the parking lot of Qdoba (mmmm… queso) I felt “weird”.  Got back to the office about 15-20 minutes after starting to eat and tested – 86.   For me, that’s pretty low and considering my correction, I was probably heading down hence the weird feeling.

I was diagnosed back in 2002, so not that long ago, but I can’t remember if I ever felt “weird” at times before then.  Is this exclusive to Type 1 Diabetics?  Probably not, but I wonder…

Advertisements
9 Comments leave one →
  1. November 18, 2010 9:36 am

    what do you mean by “weird?” is it a physical or mental observation?

    • November 18, 2010 9:46 am

      I guess mostly is just a physical feeling. As you know, hypo’s come in many different flavors and sometimes it’s difficult to describe. Most of the time I’d describe “weird” as slightly dizzy, but there are other times I just feel different. Describing “weird” is not easy. 😉

  2. November 18, 2010 10:20 am

    I usually feel slightly dizzy/spaced out/dazed and weak (especially if I’m exercising) if I am low. I don’t get shaky etc anymore, unless I’m something like 30 or less. I might describe it as just feeling “off” sometimes, too. what drives me crazy is when I feel that way but my BG is normal…

  3. November 18, 2010 6:00 pm

    I am percolating a blog post in my mind right now on a very similar topic, when you should test. Maybe I’ll write it tonight. But I probably won’t have time.

  4. November 24, 2010 1:50 pm

    I’ve definitely had the same thoughts after checking and my BS is fine, “I wonder if anyone else feels like this”.

  5. donna schindler permalink
    January 2, 2011 7:27 pm

    I know you corrected your 260 but did you correct again at lunch or just cover? If you corrected again I think you may have stacked your insulin unless it was 3-4 hours between. You probably felt weird because your bg was plummeting so fast.

    • January 3, 2011 9:08 am

      @Donna – I don’t think I corrected again at lunch. I pretty sure I simply was too aggressive in correcting my high. As I wrote “despite having plenty of insulin on board”. One of those times, when I know full well what will happen, but I do it anyway. Dumb. 😉

      Yeah, the weird feeling was definitely my plummeting BG.

      • donna schindler permalink
        January 7, 2011 9:14 am

        My son is t1 and it seems like the most important part of my life is keeping him alive. I don’t want him to go low but of course we must keep him in range. I also want him to enjoy his childhood. So far so good. Whenever we have issues or questions I just kept speaking to diabetes educators until I got the knowledge I needed to get him back under control. I read a great deal and reading people’s experiences like yours helps to understand all the delicate nuances of the care of a t1. Then I pass the info along to him, so he can understand too. One thing we have not done yet is heavy exercise. He fences, and we walk and ride bikes. Once we took a big hike of a few miles and he went high. I wonder if he went low and there is a high rebound effect afterwards? I have heard differing thoughts on that. I think t1’s who are athletes are very brave because it seems like that would even be more difficult to manage than every day t1 life. Another thing I have done at the suggestion of a doctor is to make sure my sons’ buddies know something about t1d. That way they can recognize the signs of a low, understand why he needs shots, and that he can eat what he wants for the most part, and to make sure when they go out and play he has some skittles in his pocket etc… and someday to remind him to check his bg before he drives them anywhere!
        Speaking of lows, I read about an invention of (but not yet being manufactured) called the Glucapen by someone named Richard Rylander. We have not yet had to use the Lilly Glucagon Syringe. But I have read about parents with shaking hands trying to maneuver that while their child is comatose. I guess it is something like the epipen that allergic people use. Dont know much about it but it seems like someone could invent something less complicated than the Glucagon syringe apparatus. anyhoo… – donna, mom of fred, 3, dx aug 10. (I am a n00b!)

  6. Mindy Schmidt permalink
    January 16, 2011 9:02 pm

    Hi Donna,
    I’m Mindy, Gary’s wife and I just read your post re: Glucagon (which used to terrify me as well!). I learned a lot from Lorraine’s post here:
    http://thisiscaleb.wordpress.com/2010/12/20/glucagon-mini-dosing-a-valuable-tool/

    She would be a terrific resource for T1 Moms! Thanks for reading and commenting on Gary’s blog and if there are ever any exercise related questions, please ask away! We all learn learn from eachother 🙂

    Mindy

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: